Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Includes Expert Content
    my CEA marker is increasing
    avatar
    An_187348 posted:
    I had stage 3 Colon Cancer surgery Dec 4/2000, and 6 mths chemo
    Now I am getting some bad news,my CEA marker is increasing
    after 9 yrs my CEA is now rising,up to 34 now,
    normal CEA is around 3,or 5 , mine was was 14 last fall and this January,is now 34 ,I had a cat scan and Scope March 23,that was clear.


    anyone have experience with CEA marker increasing?
    Reply
     
    avatar
    DUKE MEDICINE
    Hope Uronis, MD, MHS responded:
    Hi. First, congratulations on completing your surgery and chemotherapy 9 and 1/2 years ago. That is great. The fact that your CEA is rising now, after all this time, is somewhat puzzling to me. It is very reassuring that the CT scan and the colonoscopy looked good. Is your doctor planning to continue to follow this closely? I would also suggest that you ask your physician if you need to have other screening tests in addition to the CT and the scope. - Hope Uronis
     
    avatar
    An_187349 replied to Hope Uronis, MD, MHS's response:
    Thanks,
    more Cat scans /blood tests booked
    from my reading online, if its cancer growth,they don't know where ,it it may be non cancer,
    ie; liver disease, inflammatory pancreas,,Inflammatory bowel disease,
    what other non cancer,disease/conditions could I have?


    what perfect name for your role in life ,"Hope"
     
    avatar
    An_187350 replied to Hope Uronis, MD, MHS's response:
    PET scan results :

    surgeon thinks is cc recurrence,3cm x 3 cm "increased uptake"hot spot in & around in intestinal tract,not sure if it's a mass,could be lymph node cancer,but nothing else found,not in liver

    PET saw something in thyroid," little hypo dense tissue ,compared to normal at thyroid gland",could be cyst

    I'l get chemo again ,once oncologist reviews tests,but may have small surgery to get biopsy

    I assume thats Erbitux and Vectibix, anyone taking it, how are side effects?
     
    avatar
    DUKE MEDICINE
    Hope Uronis, MD, MHS replied to An_187350's response:
    Hi. I am sorry to hear that there was an abnormality noted on your PET scan, especially since you put everything behind you so many years ago. It sounds like a biopsy is being discussed and this would make sense as long as it could be done without too much risk for complications. Have you discussed specific chemos with your doctor? Good luck with everything as things move forward.
    Hope
     
    avatar
    colonvet replied to Hope Uronis, MD, MHS's response:
    Dr Uronis,Thank you for your reply,

    a biopsy could risk what complications. ?

    PET scan summary :

    "small bowel mesentaery lymphadenopathy,with intense increased activity,3.0 x 3.0 cm. Max SUV 11.8,likely metastatic disease"....

    "likely metastatic lymphadenopathy"

    advice,comments ?
     
    avatar
    Marcia1029 replied to An_187350's response:
    Just wanted to share my husbands experience with Vectibix. He is stage iv colon cancer, originally diagnosed stage iii six years ago. He has had Folfiri and Folfox and when he had a third recurrence, they tried the Vectibix. He had a very rough time. Seems the dose of the drug is key. The drug makers recommend a very high dose and our oncologist even cut it in half, saying it was still very effective. My husband's cancer did respond to the drug, but the side effects were so severe, he chose to come off the drug after 9 months. Severe rash on his face and torso. (We finally figured out topical steroids and Aquaphor where the only thing that provided any relief) and his nail beds (fingers and toes) started splitting open and getting infected. He also started having severe abdominal pain, which hospitalized him several times, and we weren't certain whether the Vectibix was responsible for that or not. My recommendation would be to start with a low dose to monitor your side effects. My husbands rash on his face got so bad, I got him a same day appt with a dermatologist who put him on the steroid creme. It's a shame that the side effects were so bad, as it seemed to hold the cancer in check. My husband is a big boater and water sports fan, and any amount of sun at all made his skin go crazy. He made a quality of life decision to go off it. Now back on Oxalyplatin to see if we can hold it off awhile longer. Good luck! Everyone's reaction to the drug is different. Hope you have mild side effects and that you respond well to it.
     
    avatar
    crismtl replied to Marcia1029's response:
    Hi Marcia ,
    I have been on Vectibix ( 6mg/ kg of body mass ) for 2 1/2 months , 6th treatment next week and I had good results. The CEA count went from 2000 to 136 , after the 4th treatment. I have a rash kept in check with minocycline pills ( one a day ) and problems with nails solved by clindamycine cream and Propolis tincture , from the Homeopathic Store. Also Calendula flowers cream for the dryness and splits on the skin of the fingers. Vectibix is fairly new here in Montreal , Canada , and oncologists do not know the full effects of it. Was Vectibix keeping the CEA count in check for your husband ? My oncologist does not want to give me a PET or CT scan , saying that he is relying on CEA alone ! Is it right to do so ? I hope Oxallyplatin works for your husband ! Good luck and keep the faith ! Cris
     
    avatar
    SeattleMark replied to crismtl's response:
    Hi Cris, I'm new to this site and I see that the date of your post is now a month old. I hope my information may be helpful. I'm dealing with coloncancer which is identified as stage 4. I completed six months of chemotherapy eleven months ago (Folfiri Avastin) and I'm doing very well so far. In my case a rising CEA level was an important marker when no other symptoms of cancer were present. But I'm told by my oncologist that this isn't the case for everyone. I understand that CEA doesn't always indicate cancer. You may want to have more discussion with your doctor or consider a second opinion. Good luck and I wish you well.

    Mark
     
    avatar
    liuyulin replied to SeattleMark's response:
    1111


    Helpful Tips

    it worked for me!
    My husband died 2/3/4 of colon cancer. August 2011 I became vegan on a dare and 2/3 12 I was diagnosed with colon cancer. I was surprised! ... More
    Was this Helpful?
    0 of 3 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

    For more information, visit the Duke Health Gastrointestinal Cancer Center